Texas, 2007

Flash Flooding and Flooding in Texas, March 13 to 17, 2007

March 13 to 17, 2007 · NWS EWX · 25 events in 18 counties and zones

Thunderstorms developed over most of South Central Texas as an upper level low moved slowly across North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed over most of South Central Texas as an upper level low moved slowly across North Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 12, 10:43 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 12, 10:43 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1143 PM CDT MON MAR 12 2007

.UPDATE...
HAVE UPDATED TO INCREASE POPS FROM THE SAN ANTONIO TO THE NORTH
AND NORTHEAST BASED ON RADAR TRENDS. HAVE MAINTAINED MENTION OF
LOCALLY HEAVY RAINFALL. WILL CONTINUE TO HOLD OFF ON WATCH DUE TO
RELATIVE FAST SPEED AND SMALL COVERAGE OF THE HEAVY RAINS.
OTHERWISE, HAVE RE-ESTABLISHED SENSIBLE WEATHER GRIDS FOR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 1130 PM CDT MON MAR 12 2007/

AVIATION...
SHOWERS AND THUNDERSTORM ARE INCREASING ONCE AGAIN TONIGHT ACROSS
SOUTH CENTRAL TEXAS AS AN IMPULSE ROTATES AROUND THE UPPER LEVEL LOW
PRESSURE AREA CENTERED OVER NEW MEXICO. MOVEMENT OF THE CONVECTION
WAS NORTH AT 20 MPH. THIS AREA OF CONVECTION WILL IMPACT THE I-35
TAF SITES FROM 06Z TO 09Z. LOW MVFR CIGS AND VSBYS WILL BE
ASSOCIATED WITH THE CONVECTION. THE HIGH SOIL MOISTURE...LIGHT SFC
WINDS AND PARTIAL CLEARING SKIES WILL RESULT IN FOG FORMATION LATE
TONIGHT FOR THE I-35 TAF SITES. IFR/LIFR CIGS AND VSBYS WILL DEVELOP
BY 10Z AND LAST UNTIL 15Z. MVFR CONDITIONS ARE EXPECTED AFTER 15Z.
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE AFTERNOON
AFTER 18Z AND LIKELY CONTINUE THRU 03Z.

PREV DISCUSSION... /ISSUED 930 PM CDT MON MAR 12 2007/

UPDATE...
CLUSTER OF SHOWERS AND THUNDERSTORMS AHEAD OF OUTFLOW BOUNDARY
THIS EVENING WILL CONTINUE MOVING NORTHWARD ACROSS SOUTH CENTRAL
TEXAS INTO THE HILL COUNTRY OVERNIGHT. HAVE UPDATED TO REFLECT
RADAR AND SURFACE OBSERVATIONAL TRENDS. WILL MAINTAIN MENTION OF
LOCALLY HEAVY RAINFALL, HOWEVER WILL NOT ISSUE FLASH FLOOD WATCH
AS THE HEAVIEST RAINS SHOULD BE VERY LOCALIZED. SOME STRONG STORMS
ARE POSSIBLE WITH A FEW REPORTS OF SMALL HAIL. THERE COULD BE AN
ISOLATED SEVERE STORM OR TWO, HOWEVER WILL NOT MENTION AT THIS
TIME. SOME ADJUSTMENTS HAVE ALSO BEEN MADE TO THE SENSIBLE WEATHER
GRIDS FOR TONIGHT INTO TUESDAY MORNING. STILL LOOKS LIKE THE MAIN
TIMING FOR MORE WIDESPREAD HEAVY RAINS AND SEVERE STORMS WILL BE
LATER ON TUESDAY INTO EARLY WEDNESDAY AS THE UPPER LOW OPENS UP
AND BECOMES SLIGHTLY NEGATIVE TILT. A FLASH FLOOD WATCH WILL
LIKELY HAVE TO BE ISSUED BY THE NEXT TWO SHIFTS SHOULD 00Z MODEL
RUNS CONTINUE TRENDS OF 12Z AND 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  74  62  79  59 /  50  70  70  50  10
AUSTIN BERGSTROM INTL AIRPORT  60  75  62  77  57 /  50  70  70  50  10
DEL RIO INTL AIRPORT           58  74  59  85  57 /  20  40  40  -   -
SAN ANTONIO INTL AIRPORT       61  73  63  82  56 /  60  70  70  40  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Mar 12, 4:49 AM CST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 AM CDT MON MAR 12 2007

TXZ171>173-183>194-202>209-217>225-228-131100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
549 AM CDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR FLASH FLOODING WILL INCREASE TONIGHT AND A FLASH
FLOOD WATCH MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR ALL OF SOUTH
CENTRAL TEXAS ON TUESDAY AND TUESDAY NIGHT. FLASH FLOODING IS ALSO
POSSIBLE THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

In the hours before

Special weather statement, Mar 12, 9:15 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 PM CDT MON MAR 12 2007

TXC055-130900-
CALDWELL-
1015 PM CDT MON MAR 12 2007

A RIVER FLOOD WARNING IS IN EFFECT FOR PLUM CREEK
NEAR LULING, FOR THE SAN MARCOS RIVER BELOW LULING,
FOR THE GUADALUPE RIVER AT GONZALES AND THE
GUADALUPE RIVER NEAR CUERO.

FOR THE PLUM CREEK NEAR LULING, THE RIVER IS CURRENTLY IN
FLOOD NEAR 25 FEET AND THE FLOOD STAGE IS 23 FEET. IT WILL
REMAIN IN FLOOD THROUGH TUESDAY.
FOR THE SAN MARCOS RIVER BELOW LULING, THE RIVER IS
CURRENTLY IN FLOOD NEAR 28 FEET AND THE FLOOD STAGE IS
20 FEET. IT WILL REMAIN IN FLOOD THROUGH TUESDAY.
FOR THE GUADALUPE RIVER AT GONZALES, THE RIVER IS CURRENTLY
READING 23 FEET AND THE FLOOD STAGE IS 31 FEET. THE RIVER WILL
RISE ABOVE THE FLOOD STAGE BY EARLY TUESDAY MORNING.
FOR THE GUADALUPE RIVER NEAR CUERO, THE RIVER IS CURRENTLY
READING 9 FEET AND THE FLOOD STAGE IS 24 FEET. THE RIVER
WILL RISE ABOVE THE FLOOD STAGE BY EARLY WEDNESDAY MORNING.

THE FORECAST IS FOR MORE SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY AND ADDITIONAL RAINFALL MAY CHANGE THESE RIVER FORECAST
LEVELS.

PM

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 4 flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Flood, Gonzales

When
March 13, 12:30 AM CST to March 15, 8:15 AM CST
Where
Gonzales County, Gonzales
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.500, -97.470

The Guadalupe River at Gonzales crested at 40.53 ft at 1030 CST on March 13, where flood stage is 31 ft. This was the 5th highest crest on record.

Flash Flood, Atascosa

When
March 13, 12:30 PM CST to 6:00 PM CST
Where
Atascosa County, Hindes to Pleasanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.720, -98.780

Between 1 and 2 inches of rain fell in southern Atascosa County with up to 4 inches at Pleasanton. Five cars were washed off the road on SH97 near Christine.

Flash Flood, Bexar

When
March 13, 12:30 PM CST to 5:00 PM CST
Where
Bexar County, Somerset to Elmendorf
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.220, -98.650

Between 2 and 3 inches of rain fell in southern Bexar County, causing widespread flash flooding. Among the many rural roads that were closed was FM2579.

Hail, Kendall

When
March 13, 12:35 PM CST to 12:45 PM CST
Where
Kendall County, Waring
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.950, -98.800

Flash Flood, Wilson

When
March 13, 1:00 PM CST to 9:00 PM CST
Where
Wilson County, Dewees to Stockdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.020, -98.180

Thunderstorms through the afternoon and early evening produced general 1 to 2 inch rainfall over Wilson County, with up to 5 inches in the Stockdale area. The resulting flash flooding closed numerous roads, including FM81and CR218.

Flash Flood, Karnes

When
March 13, 1:30 PM CST to 9:00 PM CST
Where
Karnes County, 10 mi N of Coy City to Cestohowa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.975, -98.050

Between 2 and 3 inches of rain fell across northwestern Karnes County, with as much as 4 inches in the Falls City area. SH123 and FM81 were closed due to flash flooding.

Flash Flood, Blanco

When
March 13, 2:30 PM CST to 7:00 PM CST
Where
Blanco County, Hye to Cypress Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.250, -98.570

Up to 3 inches of rain fell across northern Blanco County, with near 4 inches at Johnson City. Flash flooding closed FM2766 and FM962.

Flash Flood, Burnet

When
March 13, 2:30 PM CST to 7:00 PM CST
Where
Burnet County, Marble Falls to Bertram
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.570, -98.270

Between 2 and 3 inches of rain fell in the afternoon and evening over northern Burnet County, with the highest totals near 4 inches in the Oatmeal area. FM2147 was closed, partly because of a rockslide that was caused by the flash flooding.

Flash Flood, De Witt

When
March 13, 2:30 PM CST to 10:30 PM CST
Where
De Witt County, 15 mi NE of Cuero to 25 mi NE of Cuero
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.253, -97.104

Between 2 and 3 inches of rain fell across much of DeWitt County, with the highest totals near 5 inches in near Cuero. FM1447 and FM236 were closed due to high water.

Flash Flood, Frio

When
March 13, 2:30 PM CST to 8:00 PM CST
Where
Frio County, Pearsall to Big Foot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.880, -99.080

The northern half of Frio County received 2 to 3 inches of rain in general, with up to 5 inches near Big Foot. Flash flooding closed FM462 and FM472.

Flash Flood, Gillespie

When
March 13, 2:30 PM CST to 7:00 PM CST
Where
Gillespie County, Harper to Willow City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.300, -99.250

The northern half of Gillespie County received from 2 to 3 inches of rain in general, with up to 4 inches in the area around Willow City. FM783 and FM965 were closed due to flash flooding through the late afternoon and early evening.

Flash Flood, Lavaca

When
March 13, 2:30 PM CST to 11:00 PM CST
Where
Lavaca County, Sweet Home to 10 mi E of Halletsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.350, -97.070

Between 3 and 5 inches of rain fell in the afternoon and evening over northwestern Lavaca County. Numerous rural roads were closed due to flooding, including FM530.

Flash Flood, Caldwell

When
March 13, 3:30 PM CST to 7:00 PM CST
Where
Caldwell County, Mendoza to Mc Mahan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.020, -97.680

Thunderstorms over northwestern Caldwell County produced between 2 and 3 inches of rain in the late afternoon, causing flash flooding from Mendoza to McMahan. Many rural roads were closed, including FM1322.

Flash Flood, Guadalupe

When
March 13, 3:30 PM CST to 6:00 PM CST
Where
Guadalupe County, 16 mi SW of Seguin to Staples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.406, -98.158

Parts of northern Guadalupe County received up to 3 inches of rain in less than 3 hours, closing numerous roads due to flash flooding. FM1977 was reported to be closed due to flooding from the San Marcos River. The FM775 bridge was also closed at Cibolo Creek.

Flash Flood, Kendall

When
March 13, 3:30 PM CST to 6:30 PM CST
Where
Kendall County, Bankersmith
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.130, -98.820

Rain totals of up to 4 inches in just 2 hours caused flash flooding that closed US87 near Bankersmith in the late afternoon.

Thunderstorm Wind, Wilson

When
March 13, 3:30 PM CST to 3:45 PM CST
Where
Wilson County, Stockdale
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
29.230, -97.950

Severe thunderstorm winds blew down trees and knocked over power lines near Stockdale.

Flash Flood, Travis

When
March 13, 4:00 PM CST to 9:00 PM CST
Where
Travis County, Creedmoor to Manor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.080, -97.730

Southeast Travis County received from 2 to 3 inches of rain, with near 4 inches in the Creedmore area. Flash flooding closed many roads through the mid evening, including FM812 and FM973.

Flash Flood, Gonzales

When
March 13, 4:30 PM CST to 9:00 PM CST
Where
Gonzales County, Nixon to Waelder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.270, -97.770

Thunderstorms in the late afternoon and evening produced general 1 to 2 inch rainfall over much of Gonzales County, with totals near 5 inches around Thompsonville. Parts of SH183 were closed due to flash flooding in the Gonzales area with sections of SH87 under water near Nixon. Widespread street flooding was also reported in Gonzales.

Flash Flood, Lee

When
March 13, 4:30 PM CST to 7:00 PM CST
Where
Lee County, Fedor to Serbin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.320, -97.050

From 2 to 3 inches of rain fell in the afternoon and evening over western Lee County, closing rural roads for much of the early evening. FM1624 was closed near Fedor.

Flash Flood, Bandera

When
March 13, 5:00 PM CST to 10:00 PM CST
Where
Bandera County, Tarpley to Medina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.630, -99.280

The area between Tarpley and Medina received from 2 to 3 inches of rain in the late afternoon. Rapid flash flooding developed that closed FM470.

Hail, Karnes

When
March 13, 5:40 PM CST to 5:50 PM CST
Where
Karnes County, Karnes City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
28.880, -97.880

Flash Flood, Williamson

When
March 13, 6:00 PM CST to 9:00 PM CST
Where
Williamson County, 5 mi W of Liberty Hill to Georgetown
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.670, -98.004

CR258, CR268, CR305 were all closed due to high water, among many others. A husband and wife were driving home in the Georgetown area near 1920 pm CST. Their vehicle stalled in high water in Berry Creek. Rescuers reached the couple and attempted to bring them to safety, both were swept downstream. The woman was successfully rescued but the man drowned.

Flood, Karnes

When
March 13, 6:00 PM CST to March 15, 6:30 AM CST
Where
Karnes County, Falls City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
28.980, -98.020

Cibolo Creek near Falls City crested at 26.26 ft at 1800 CST on March 13, where flood stage is 17 ft.

Flood, De Witt

When
March 13, 10:00 PM CST to March 17, 1:00 PM CST
Where
De Witt County, Cuero
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.100, -97.280

The Guadalupe River at Cuero crested at30.59 ft at 1215 CST on March 16, where flood stage is 24 ft.

Flood, De Witt

When
March 14, 7:30 PM CST to March 16, 11:15 AM CST
Where
De Witt County, Westhoff
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.200, -97.470

Sandies Creek near Westhoff crested at 12.08 ft at 0800 CST on March 26, where flood stage is 21 ft. This was the 5th highest crest on record.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Williamson2007-03-1380MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22350, 22351, 22353, 22354, 22355, 22356, 22357, 22358, 22360, 22361, 22362, 22363, 22364, 22365, 22366, 22367, 22368, 22369, 22370, 22371, 22373, 22372, 22374, 22375, 22376.